Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 22, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 30, 2017, 12:27 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2017, 12:27 PM MST (19:27 UTC)
- Expired
- Jul 30, 2017, 3:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 80 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055
WGUS55 KPSR 301927
FFWPSR
AZC007-302230-
/O.NEW.KPSR.FF.W.0022.170730T1927Z-170730T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1227 PM MST SUN JUL 30 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 330 PM MST
* At 1225 PM MST, Doppler radar indicated heavy rain across the
warned area which includes the Pinal Fire burn scar and immediate
downstream canyons. The heaviest rainfall has occurred over the
Kellner Canyon drainage across the northwestern portions of
the burn scar so far. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Globe and Central Heights-Midland City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
3329 11087 3332 11085 3333 11085 3336 11083
3340 11083 3340 11079 3338 11076
$$
Nolte3 follow-up statements
969
WGUS75 KPSR 302008
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
108 PM MST SUN JUL 30 2017
AZC007-302230-
/O.CON.KPSR.FF.W.0022.000000T0000Z-170730T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
108 PM MST SUN JUL 30 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
GILA COUNTY...
At 104 PM MST, Doppler radar indicated heavy rain across the warned
area, which includes the Pinal Fire Burn Scar. Radar estimated
rainfall had storm totals so far over the last hour observing more
than one inch of rainfall over the western and central portions and
or basins throughout the scar. Flash flooding is expected to begin
shortly.
Some locations that will experience flooding include...
Globe and Central Heights-Midland City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
3329 11087 3332 11085 3333 11085 3336 11083
3340 11083 3340 11079 3338 11076
$$
Nolte195
WGUS75 KPSR 302155
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
255 PM MST SUN JUL 30 2017
AZC007-302230-
/O.CON.KPSR.FF.W.0022.000000T0000Z-170730T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
255 PM MST SUN JUL 30 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
GILA COUNTY...
At 255 PM MST, Doppler radar indicated heavy rain across the warned
area which includes the Pinal Fire burn scar. Up to one inch of rain
has already fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Globe and Central Heights-Midland City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
3329 11087 3332 11085 3333 11085 3336 11083
3340 11083 3340 11079 3338 11076
$$
Iniguez577
WGUS75 KPSR 302232
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
332 PM MST SUN JUL 30 2017
AZC007-302242-
/O.EXP.KPSR.FF.W.0022.000000T0000Z-170730T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
332 PM MST SUN JUL 30 2017
...THE FLASH FLOOD WARNING FOR GILA COUNTY HAS EXPIRED...
The heavy rain has ended, and flooding is no longer expected to pose
a threat across the Pinal Fire burn scar.
LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
3329 11087 3332 11085 3333 11085 3336 11083
3340 11083 3340 11079 3338 11076
$$
IniguezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:38 AM MST, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 30, 9:38 AM MST, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 938 AM MST Sun Jul 30 2017 .SYNOPSIS... High moisture levels have settled into much of southern Arizona and will stay put today into early this week. This will bring an increased chance of showers and thunderstorms, especially across south-central Arizona. Subsequently, high temperatures decrease as well...most noticeably over south-central Arizona. As the week progresses, conditions will remain unsettled each day with slight chances for showers and storms over the deserts and higher chances across the higher terrain. High temperatures will climb back to near seasonal normals. && .DISCUSSION... Current analysis depicts the main 500 mb high center of a large scale ridge over the Texas panhandle, an inverted trough extending from baja into northern Arizona, and the center of the 300 mb high over central Texas with some pockets of divergence over Arizona. The axis of the aforementioned IT splits our CWA in half, with a more moist south/southeasterly mid-level flow east of the Colorado River and a drier north/northeasterly mid-level flow along and west of the Colorado River. This is evident in current visible and IR imagery, where extensive cloud cover can be seen east of the Colorado River. In addition, current radar imagery shows isolated to scattered showers, mainly over Central Arizona associated with the IT and divergence aloft. As the day progresses, cloud cover and shower activity will gradually diminish, with clearer skies anticipated by mid-day. Plenty of moisture will remain in place and once skies start to clear and solar insolation increases, showers and storms will start to develop in our usual higher terrain areas north/east/southeast of the Phoenix metro. Once storms start to develop, additional redevelopment will be possible along any outflow boundaries. As for steering of storms, as mentioned before, the influence of the IT is splitting our flow, so storm motion will be to the north/northeast with storms that generally develop along the eastern half of Arizona and it will be to the south-southwest with storms that generally develop along the western half of Arizona and in southeast California. Also, taking a look at the forecast 00Z sounding for Phoenix, the NAM and GFS both indicate moderate CAPE values (1200-1300 J/kg), steep low- level lapse rates (850-500 mb LR near 7 C/km), large boundary layer moisture (PWs near 2 inches), and weak vertical wind shear. So if storms do develop today in the Phoenix metro, the potential will be there for heavy rain with localized flooding and strong winds. With the presence of the IT overnight, expect scattered shower activity to exist once again, but mainly across the western half of our CWA. && .PREVIOUS DISCUSSION... Monsoon weather is now in full swing; the inverted trof that is moving slowly through Arizona has helped usher in significant amounts of deep moisture. PWAT values from the latest evening soundings were in excess of 1.8 inches at both Phoenix and Tucson, and surface dewpoints over the central deserts at 1 am ranged from the mid 60s to the mid 70s! IR imagery early this morning showed considerable cloud cover from the lower Colorado River valley eastward and isolated to scattered mainly light showers continued to move generally southward ahead of the wave and over the central and western deserts. Despite the high amounts of moisture in place, Phoenix did manage to reach 103 for a high yesterday, and there was just enough dry air left below the 700mb to allow strong damaging thunderstorm outflow winds to occur: Luke AFB measured a wind yesterday afternoon over 80 mph! Rather cool, wet and unsettled conditions are expected again today as the inverted trof continues to plod westward across the state. With PWAT values reaching around 2 inches over some of the lower deserts and MLCAPE approaching 500 j/kg, scattered showers can be expected mainly during the morning across most areas east of the lower Colorado River Valley. It will be rather cool today, especially over south-central AZ where some of the lower deserts will struggle to reach 100. Given the cool temps and the effects of the overnight/morning showers, convection later this afternoon and evening may be a bit subdued and as such our POPs over the deserts this afternoon and evening will mostly be less than 20 percent despite the high moisture levels. Of course, rain chances will be better over the higher terrain east of Phoenix. Little has changed in our forecast thinking regarding the forecast for the week ahead, Monday through Saturday. There have been no clear-cut signals from the operational models suggesting that there will be a break in the convection anytime soon. Moisture levels will remain high into the weekend with PWAT values remaining near or above 1.5 inches over the lower deserts each day; 850mb dewpoints will typically stay well in excess of 8c, and there will be sufficient MLCAPE each day to support at least isolated thunderstorm development. Models do not agree on the small scale features such as the various vort maxes/disturbances moving through the flow but they are in agreement in the bigger picture. That is, the upper high center is forecast to shift north and into Nevada by Tuesday where it will remain for most of the week. As a result our steering flow, although somewhat weak, shifts from a southerly direction to the east/northeast which is more favorable for bringing rim convection into the lower deserts during the late afternoon and evening hours. To make a long story short, we will keep moderate grade monsoon conditions in the forecast each day and paint a rather broad-brush picture with slight chances for afternoon/evening showers and storms over most of the deserts and chances for storms across the higher terrain each day. Temperatures will not change much but should stay near or slightly below seasonal normals each day across south central Arizona. Temps will stay slightly higher over the western deserts where moisture is slightly lower and more sunshine is likely each day. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Light and variable winds are being observed across the TAF sites this morning, expect this to continue for KPHX and KSDL until westerly winds pick up around noon. Models indicate that this afternoon will not be as active as it was Saturday evening. Because of this, only included a light NE outflow in the TAFs for this evening. However, thunderstorms with strong outflows are not out of the question, but unlikely. Southeast California/Southwest Arizona including KIPL and KBLH: The majority of thunderstorm activity is forecast to remain east of the Colorado River through the TAF period. Although, showers may get close to KBLH. Otherwise, typical diurnal winds will prevail. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday: Thunderstorm activity will hang around each day with the greatest chances over the higher terrain north and east of Phoenix. Minimum relative humidities will stay above 20 percent for the lower deserts and above 30-40 percent for the higher terrain of Gila County. High temperatures will be below seasonal normals on Sunday in south-central AZ, then gradually climb to near normal levels by Tuesday. Winds will otherwise be light outside of any thunderstorm related winds. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Hernandez PREVIOUS DISCUSSION...CB AVIATION...Wilson FIRE WEATHER...Wilson/Hernandez
In the hours before
Local storm report, Jul 30, 9:03 AM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
903 AM MST SUN JUL 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM FLASH FLOOD 6 NNE JTNP-LOST HORSE R 34.10N 116.15W
07/29/2017 SAN BERNARDINO CA OTHER FEDERAL
DELAYED REPORT FROM JTNP RANGERS AND
DISPATCH OF FLASH FLOODING ALONG INDIAN COVE
ROAD. DRAINS NORTHWARD TOWARDS CA 62 BUT
ORIGINATES IN JTNP. RANGERS AND DISPATCH
CONFIRM IT DID RECEIVE FLASH FLOODING AND
THERE WAS A LOT OF DEBRIS ON AREA ROADS
BETWEEN TWENTYNINE PALMS AND JOSHUA TREE
FROM STORM RUNOFF AND FLOODING. NO TIME
GIVEN ON WHEN IT ALL OCCURRED, SO LSR TIME
APPROX. FROM RADAR.
&&
JMNThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:00 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Jul 29, 5:12 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 29, 5:38 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Jul 29, 6:15 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 45 min |
| Jul 29, 7:16 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 119 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.